Adverse Effects of Drugs on Bone and Calcium Metabolism/Physiology
- First Online:
- Cite this article as:
- Vestergaard, P. Clinic Rev Bone Miner Metab (2008) 6: 1. doi:10.1007/s12018-007-9002-2
- 112 Views
Drugs may affect bone turnover and density in many ways. However, the disease for which the drugs are administered may also contribute to bone loss. Infection with human immunodeficiency virus leads to a loss of bone mineral, while treatment with highly active antiretroviral therapy does not seem to contribute to further bone loss. Type 1 diabetes is associated with a decrease in bone mineral, while type 2 diabetes is associated with an increase. The new class of thiazolidinediones (glitazones) has been associated with an increased loss of bone mineral. In breast cancer treatment, tamoxifen is associated with an increased bone mineral, while the newer class of aromatase inhibitors through a decrease in serum oestradiol are associated with an increased loss of bone mineral. Strong analgesics (opioids) may decrease bone mineral density through inhibition of gonadotrophins while weak analgesics such as the non-steroidal anti-inflammatory drugs may increase bone mineral through an effect on the prostaglandin system. However, possibly through an increased risk of falls, the weak analgesics are associated with an increased risk of fractures. Proton pump inhibitors may lead to a decreased calcium absorption and thus a decreased bone mineral and an increased risk of fractures.